Tarceva and mental decline - 1294381

7 posts / 0 new
Last post
ruthmcph
Tarceva and mental decline - 1294381

Husband diagnosed with stage 4 lung cancer, 4 rounds chemo, then tarceva targeted therapy for 14 months. Recently has rapidly experienced mental decline, instability, seizures, trouble speaking, incontinence. Off tarceva for about a week now, MRI and CT scans show no brain cancer or growth of lung cancer that had metastasized to bones Has anyone else experienced something like this?

catdander
Hi Ruth,

Hi Ruth,

Welcome to Grace. I'm so sorry to know your husband is having this these symptoms. Tarceva though isn't known to cause such a reaction. An exam by a neurologist sounds in order to find the cause. If the cancer hasn't metastasized inside the brain or central nervous system then the symptoms may be unrelated to the cancer.

I hope the symptoms are reversed and your husband continues to do well with the cancer treatment.

All best,
Janine

onthemark
Hi Ruth,

Hi Ruth,

I am also sorry to read that you and your husband are going through this. Janine has given you sound advise. I read once that seizures can be a rare complication of Erlotinib (Tarceva). The best choice would be a neurologist who works through a cancer center and is experienced with cancer patients.

JimC
Hi Ruth,

Hi Ruth,

As Janine stated, your husband's symptoms are not commonly known to be caused by Tarceva. But whenever a patient suddenly exhibits a number of neurological symptoms in the context of an existing diagnosis of metastatic cancer, there is concern that cancer cells may have reached the cerebrospinal fluid. The only way to try to confirm that diagnosis is to perform a lumbar puncture to obtain a sample of the CSF and test it for cancer cells. I hope that this is not the case, but it should probably be discussed with a neuro-oncologist.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

ruthmcph
Thank you for the replies -

Thank you for the replies - it is so frustrating to know that something is going on and no one can identify what is causing it. It appears that cancer is not spreading but definitely something causing this rapid decline. Just receiving replies helps, Thank you

catdander
I understand your frustration

I understand your frustration. Unfortunately so much about what happens to people with cancer can never be explained which often leaves oncologists and people with cancer and their loved ones/us unable to be sure; all at a time when we need control we have so little. I'm so sorry about that, I know how maddening it is.

catdander
FYI, if your husband has

FYI, if your husband has Leptomeningeal carcinomatosis (cancer cells in the spinal fluid) as Jim suggested, he could benefit from a dosage change known as pulsed tarceva (or tagrisso if t790m +).